Thursday, March 21, 2013

Look At This: Plaquenil Toxicity

Image found here. 

A reader recently emailed me with this question:
I have been on plaquenil for 11/2 years and am one of the few with visual toxicity. I have been told this will not improve, yet in reading your blog it says stopping med will help reverse effects. Is this true?

I'm guessing that the information regarding reversal of retinal toxicity that he referred to was found in my post in which I quote Dr. Neil Stahl from the Jan/Feb 2011 issue of the Moisture Seekers, the Sjogren's Syndrome Foundation's newsletter: "Luckily, the pigment deposition and any visual loss are completely reversible with discontinuation of treatment with HCQ."

The reader's question and comment prompted me to do a little more research on the question of whether plaquenil toxicity was reversible which led me to the results of this study, which was published in JAMA Opthamology Jan 2011 -- the same month and year as the Sjogren's Syndrome Foundation article was published.  The study authors concluded: "Sustained visual improvement following cessation of drug therapy was not observed in any patient in this series, and our identification of 6 patients with objective evidence of progression serves to remind physicians of the potentially devastating visual consequences of antimalarial-related retinal toxicity. It is also of note that profound abnormalities detected with visual field and multifocal electroretinography testing can be observed in the presence of a normal macular appearance, and our findings suggest that lean body weight should be used for all patients when calculating daily dosage."

So it would appear that there are differing views on the subject. Polar opposites, as a matter of fact.

I need to dig even further into the research. This is a very important issue since plaquenil is frequently a first line medication in the treatment of Sjogren's syndrome and Lupus.

.::As always, please do not discontinue or modify the use of your medications before discussing your concerns with your physician::.


ShEiLa said...

Once again... Very useful articles found here. Thank you Miss Julia!

I will discuss this with my doctor.


Sue said...

My rheumie likes me to get my eyes checked every 6 months. So far no problems. I have been on plaquenil for 5 years now. This does worry me though.

Tricia said...

If you are on plaquenil PLEASE insist that your eye practitioner check your eyes for plaquenil toxicity every six months without fail. I never thought it would be a problem, and it crept up on me. For me, at least, my eyes continued to deteriorate up to 6 months after I stopped taking plaquenil. That's because it has a long halflife (it takes a long time to get out of your system).
So please don't let this happen to you.

Heda said...

And exactly why I am not on plaquenil. My mother is legally blind from macular degeneration and she also had cataract operations on both eyes, my father had glaucoma, and I have sjogren's with severe neuropathies that already affect the optic nerve. Jeez the chance of me going blind is already high without factoring in plaquenil.
Speaking of to try and read the posting test.

Anonymous said...

I have just been diagnosed with Plaquenil toxicity. Please note that although I have had symptoms for a year (flashing lights / bilateral circular scotoma) no retinal damage showed on my ophthalmic tests.

The side effect was viewed as so rare by my rheumatologist that these symptoms - having no known diagnosis at that stage (I even had an MRI scan) - were ignored. A year later the tests are showing bulls eye maculopathy and irreversible damage.

Please note that symptoms may be the first presentation of the damage rather than retinal monitoring.

Anonymous said...

Please, please be sure to get your eyes checked at least every 6 months if you are on plaquenil! My wife was on it for 10 years and had her toxicity occur between 6 month exams. She had lost 80% vision in one eye and over 30% in the other eye. After a year or so the deterioration stabilized. Her retina specialist says that new studies show that plaquenil stays in the body and it looks like deteriorisation is continual with periods of stabilization. Now, 5+ years after diagnosis her eyes are again deteriorating. It is quite worrisome and makes me wonder if the years of ease the drug provided is worth losing all or most of your vision.

Please research and then do some more research if plaquenil is prescribed for you, and weigh the benefits verses the real possibility of major vision loss.

Hopefully there will become a way to reverse the damage.